Antibiotics may up irritable bowel syndrome risk in kidsBy IANS
Tuesday, January 18, 2011
LONDON - Antibiotics may heighten the risk of irritable bowel syndrome (IBS) and Crohn’s disease in children.
Scientists believe the drugs may encourage harmful bugs and other organisms to grow in the gut, triggering the conditions.
A research team looked at 580,000 children over an eight-year period and examined records of their prescriptions and medical history, the journal Gut reports.
The study showed that children prescribed at least one course of antibiotics by the time they were four were almost twice as likely to have developed IBS, according to the Daily Mail.
They were also three-and-a-half times more at risk of Crohn’s disease, an incurable condition which causes abdominal pain, weight loss, nausea and other unpleasant symptoms.
The researchers believe antibiotics destroy ‘good’ bacteria and other tiny organisms known collectively as ‘microflora’ which help protect the gut.
This makes the intestines less tolerant of harmful bacteria, and the person is more susceptible to IBS and similar conditions.
Overall, children aged three or four who had been given antibiotics were 1.84 times more likely to be diagnosed with bowel disease than those never given the drugs.
And the risk of developing the illness increased by 12 percent every time the medicines were prescribed.
But lead researcher Anders Hviid from the Statens Serum Institute in Denmark said: “Antibiotics are among the most beneficial discoveries of modern medicine, and decisions regarding their clinical use should be based on very strong evidence.”
“Our study has demonstrated a link, but we cannot conclude that this link is necessarily causal.”